What You Need To Know About The COVID-19 Vaccine And Dermal Filler Swelling
A trio of Moderna phase 3 trial participants with facial filler experienced temporary swelling after vaccination. Here’s what you need to know.
Is this article helpful?•
Medically Reviewed by
William Kennedy III, MD
William Kennedy III, MD
Find a Provider
Find a Procedure
sign up for the AEDITION
Earlier this month, the United States Food and Drug Administration (FDA) issued emergency use authorization for two coronavirus vaccines — one from Pfizer and one from Moderna. While the majority of vaccine recipients experience very mild side effects (think: headache, fatigue, and injection-site pain), a trio of participants with dermal filler experienced localized facial swelling after receiving the Moderna vaccine. The localized areas of facial swelling occurred in the location of the filler.
In a December 17 committee meeting focused on the Moderna COVID-19 vaccine, FDA medical officer Rachel Zhang, MD, reported three people with hyaluronic acid (HA)-based filler developed facial or lip swelling after they received the vaccine in Moderna’s phase 3 trial. Two of the patients had cheek filler injections six months prior to the vaccination, while the third got lip filler two days after inoculation.
For all three participants, the reactions were temporary and either resolved without intervention or required simple treatment. In the case of the patient who received lip injections two days after the vaccine, it’s unclear whether the inflammatory response was the result of the vaccine or simply the normal swelling that accompanies the injection of water-binding gel filler.
So, what’s causing the reaction? What is clear thus far is that COVID-19 antibodies formed by the body in response to the COVID-19 vaccine do not fight or attack dermal fillers. Instead, the vaccine triggers a Type IV hypersensitivity reaction to the HA filler. Type IV hypersensitivity reactions are delayed allergic reactions to any foreign substance in the body. Many triggers can induce the late-onset response — including the flu vaccine, common cold, and certain medications — and it can happen several months to even a year after getting the injectable.
More often than not, late-onset inflammatory reactions to HA fillers are easily treated with oral steroids. In some instances, the allergic reaction can cause the HA filler to be partially degraded, resulting in lumps and nodules. In these rare cases, the patient may decide to dissolve the filler altogether with hyaluronidase.
Delayed inflammation associated with HA fillers is not necessarily brand specific, though a study published in the December 2017 edition of Plastic and Reconstructive Surgery - Global Open found that in cases where two different brands were injected during the same session, sometimes only one type triggered a hypersensitivity reaction. The authors concluded the data “suggests that the technology used in the manufacturing process, and the subsequent differing products of degradation, may have an influence on potential allergic reactions to HA fillers.”
The reactions reported from the Moderna trial and previous evidence seems to suggest a link between the Juvéderm Vycross collection of filler — including Voluma, Vollure, and Volbella — and Type IV hypersensitivity reactions, but swelling has also been reported with brands like Restylane and, most recently, Revance RHA.
While dermal filler patients should be aware of the possibility of a localized inflammatory response to the Moderna COVID-19 vaccine, the cases are rare and the effects are self-limiting and readily treatable. The risks associated with receiving the COVID-19 vaccine have thus far proven to be very low and do not outweigh the benefits of delaying or not receiving the vaccine. If you have questions about potential side effects, be sure to consult with your provider.
AEDIT uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
- Bhojani-Lynch, T. (2017). Late-Onset Inflammatory Response to Hyaluronic Acid Dermal Fillers. Plastic and Reconstructive Surgery - Global Open, 5(12). doi:10.1097/gox.0000000000001532
- Turkmani, M. G. (2019). Delayed hypersensitivity reaction to hyaluronic acid dermal filler following influenza-like illness. Clin Cosmet Investig Dermatol, 12, 277-283. doi:10.3897/bdj.4.e7720
More Related Articles
‘Try on’ aesthetic procedures and instantly visualize possible results with AEDIT and our patented 3D aesthetic simulator.